Advertisement

Compositio Mathematica

, Volume 106, Issue 2, pp 159–179 | Cite as

On the essential dimension of a finite group

  • J. BUHLER
  • Z. REICHSTEIN
Article

Abstract

Let f(x) = Σaixi be a monic polynomial of degree n whosecoefficients are algebraically independent variables over a base field k of characteristic 0. We say that a polynomial g(x) isgenerating (for the symmetric group) if it can be obtained from f(x) by a nondegenerate Tschirnhaus transformation. We show that the minimal number dk(n) of algebraically independent coefficients of such a polynomial is at least [n/2]. This generalizes a classical theorem of Felix Klein on quintic polynomials and is related to an algebraic form of Hilbert‘s 13th problem.

Our approach to this question (and generalizations) is basedon the idea of the ’essential dimension‘ of a finite group G:the smallest possible dimension of an algebraic G-variety over k to which one can ‘compress’ a faithful linear representation of G. We show that dk(n) is just the essential dimension of the symmetricgroup Sn. We give results on the essential dimension ofother groups. In the last section we relate the notion of essential dimension to versal polynomials and discuss their relationship to the generic polynomials of Kuyk, Saltman and DeMeyer.

Generic polynomials field extensions Galois theory group actions. 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abhyankar, S. S.: Hilbert's Thirteenth Problem, Société Mathématique de France, Seminaires et Congres, Mémoire 67, 1997.Google Scholar
  2. 2.
    Abhyankar, S. S.: On the ramification of algebraic functions, American J. of Math.77 (1955), 572–592.Google Scholar
  3. 3.
    Aschbacher, M. and Guralnick, R.: On abelian quotients of primitive groups, Proceedings AMS 107, (1989), 89–95.Google Scholar
  4. 4.
    Brauer, R.: Über die Kleinsche Theorie der algebraischen Gleichungen, Math. Ann.110 (1934), 473–500; also in Richard Brauer: Collected PapersVol. 3, 1934, pp. 570-597.Google Scholar
  5. 5.
    Coray, D.: Cubic hypersurfaces and a result of Hermite, Duke J. Math.54 (1987), 657–670.Google Scholar
  6. 6.
    DeMeyer, F.: Generic polynomials, J. Algebra 84 (1982), 441–448.Google Scholar
  7. 7.
    Fried, M. and Jarden, M.: Field Arithmetic, Springer-Verlag, Berlin, Heidelberg and New York, 1986.Google Scholar
  8. 8.
    Grothendieck, A.: La torsion homologique et les sections rationnelles, Exposè 5, Seminaire C. Chevalley, Anneaux de Chow et applications, 2nd année, IHP, 1958.Google Scholar
  9. 9.
    Hilbert, D.: Ü ber die Gleichung neunten Grades, Mathematische Annalen 97 (1927), 243–250.Google Scholar
  10. 10.
    Hilbert, D.: Mathematical problems. Lecture delivered before the international congress of mathematicians at Paris in 1900, in Mathematical developments arising from Hilbert Problems, Proceedings of Symposia in Pure Mathematics 28 (1976), American Mathematical Society, 1900.Google Scholar
  11. 11.
    Hermite, C.: Sur l'invariant du dix-huitiéme ordre des formes du cinquième degré, J. Crelle 59 (1861), 304–305.Google Scholar
  12. 12.
    Father Joubert: Sur l'equation du sixième degré, C.R. Acad. Sc. Paris 64 (1867), 1025–1029.Google Scholar
  13. 13.
    Klein, F.: Vorlesungenüber das Ikosaeder und die Auflösung der Gleichungen vom fünften Grade, Teubner, Leipzig, 1884. English translation: Lectures on the icosahedron and solution of equations of the fifth degree, translated by G. G. Morrice, 2nd and rev. edition, New York, Dover Publications, 1956.Google Scholar
  14. 14.
    Kuyk, W.: On a theorem of E. Noether, Nederl. Acad. Wetensch. Proc. Ser. A 67 (1964), 32–39.Google Scholar
  15. 15.
    Lang. S.: Algebra (Third Edition) Addison-Wesley Publishing Company, Reading, Massachusetts, 1993.Google Scholar
  16. 16.
    H.W. Lenstra, Jr.: Rational Functions Invariant under a Finite Abelian Group, Inventiones math.25 (1974), 299–325.Google Scholar
  17. 17.
    Richmond H. W.: Note on the invariants of a binary sextic, Quarterly J. of Math.31 (1900), 57–59.Google Scholar
  18. 18.
    Saltman, D.:Generic galois extensions and problems in field theory, Advances in Math.43 (1982), 250–283.Google Scholar
  19. 19.
    Serre, J.-P.: Extensions icosaédriques, in Collected Papers, III (1978), 550–554Google Scholar
  20. 20.
    Serre, J.-P.: Local Fields, Graduate Texts in Mathematics 67, Springer-Verlag, Berlin,1979.Google Scholar
  21. 21.
    Serre, J.-P.: Topics in Galois Theory, Research Notes in Mathematics, vol. 1, Jones and Bartlett, Boston, 1992.Google Scholar
  22. 22.
    Swan, R.: Noether's Problem in Galois Theory, in Emmy Noether in Bryn Mawr, B. Srinivasan and J. Sally (eds), Springer-Verlag, York, Berlin, 1983.Google Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • J. BUHLER
    • 1
  • Z. REICHSTEIN
    • 2
  1. 1.Department of MathematicsReed CollegePortlandUSA
  2. 2.Department of MathematicsOregon State UniversityCorvallisUSA

Personalised recommendations